Alert archive / Colorado / Winter Storm Warnings in 2023

Winter Storm Warning 3, NWS Denver/Boulder, CO

January 20, 2023Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this winter storm warning at Jan 20, 2023, 1:03 PM MST for Elbert County, Lincoln County, Colorado. It took effect at Jan 20, 2023, 6:00 PM MST. It was in force for 18 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 20, 2023, 1:03 PM MST (20:03 UTC)
In effect from
Jan 20, 2023, 6:00 PM MST
Expired
Jan 21, 2023, 12:00 PM MST
In force
18 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 6:00 AM MSTSNOW 2.6Hugo, COCOCORAHS STATION CO-LN-57 HUGO 0.3 SSW.
Jan 21, 6:30 AM MSTSNOW 41 Nw Karval, COCO-OP OBSERVER STATION KRVC2 KARVAL.
Jan 21, 7:00 AM MSTSNOW 0.57 Sw Deer Trail, COCOCORAHS STATION CO-EL-10 DEER TRAIL 6.1 SW.
Jan 21, 7:00 AM MSTSNOW 0.82 Nne Elizabeth, COCOCORAHS STATION CO-EL-75 ELIZABETH 2.0 NNE.
Jan 21, 7:00 AM MSTSNOW 0.84 Ene Cedar Point, COCOCORAHS STATION CO-EL-102 LIMON 8.5 NNW.
Jan 21, 7:00 AM MSTSNOW 15 Sse Simla, COCOCORAHS STATION CO-EL-90 SIMLA 5.3 SSE.
Jan 21, 7:00 AM MSTSNOW 1.24 W Elbert, COCOCORAHS STATION CO-EL-17 ELBERT 3.7 W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS45 KBOU 202003
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
103 PM MST Fri Jan 20 2023

.Moderate snow and strong winds will impact Elbert and Lincoln 
Counties starting this evening and continuing through Saturday.  The 
heaviest snow will fall later this evening and continue into late 
morning Saturday.  North to northwest winds gusting to 35 mph are 
expected Saturday morning, with the strongest winds occurring midday 
and resulting in blowing snow.  Travelers going east from Denver to 
Kansas need to be prepared for low visibility and hazardous roads, 
including possible road closures.

COZ047-211200-
/O.UPG.KBOU.WW.Y.0005.230121T0000Z-230121T1900Z/
/O.NEW.KBOU.WS.W.0003.230121T0100Z-230122T0700Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Forder, Punkin Center, Karval, and Kutch
103 PM MST Fri Jan 20 2023

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT 
MST SATURDAY NIGHT...

* WHAT...Heavy snow expected. Total snow accumulations between 5 and 
  7 inches. Winds gusting as high as 35 mph.

* WHERE...Southern Lincoln County.

* WHEN...From 6 PM this evening to Midnight MST Saturday Night.

* IMPACTS...Travel may become very difficult to impossible due to 
  heavy snowfall and blowing snow on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
Colorado can be obtained by calling 5 1 1 or by going to 
www.cotrip.org.

Persons should delay all travel if possible. If travel is absolutely 
necessary, drive with extreme caution and be prepared for sudden 
changes in visibility. Leave plenty of room between you and the 
motorist ahead of you, and allow extra time to reach your 
destination. Avoid sudden braking or acceleration, and be especially 
cautious on hills or when making turns. Make sure your car is 
winterized and in good working order.

&&

$$

COZ046-211200-
/O.NEW.KBOU.WW.Y.0006.230121T0100Z-230122T0700Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Including the cities of Matheson, Hugo, Limon, and Agate
103 PM MST Fri Jan 20 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 
MIDNIGHT MST SATURDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations between 1 and 4 
  inches. Winds gusting as high as 35 mph.

* WHERE...Limon.

* WHEN...From 6 PM this evening to Midnight MST Saturday Night.

* IMPACTS...Roads will likely become slick and hazardous and blowing 
  snow is expected across I-70. Plan on hazardous road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for Colorado can be obtained by calling 5 1 1 or by going 
to www.cotrip.org.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Schlatter
3 follow-up statements
016 
WWUS45 KBOU 210410
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
910 PM MST Fri Jan 20 2023

.Moderate snow and strong winds will impact the eastern Palmer 
Divide through Saturday.  The heaviest snow will fall tonight and 
continue into late morning Saturday.  North to northwest winds 
gusting to 35 mph are expected Saturday morning, with the strongest 
winds occurring midday and resulting in blowing snow.  Travelers 
going southeast from Denver to Kansas need to be prepared for low 
visibility and hazardous travel, including possible road closures.

COZ047-211615-
/O.CON.KBOU.WS.W.0003.000000T0000Z-230122T0700Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Punkin Center, Kutch, Forder, and Karval
910 PM MST Fri Jan 20 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST 
SATURDAY NIGHT...

* WHAT...Heavy snow expected. Total snow accumulations between 5 and 
  7 inches. Winds gusting as high as 35 mph.

* WHERE...Southern Lincoln County.

* WHEN...Until Midnight MST Saturday Night.

* IMPACTS...Travel may become very difficult to impossible due to 
  heavy snowfall and blowing snow on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
Colorado can be obtained by calling 5 1 1 or by going to 
www.cotrip.org.

Persons should delay all travel if possible. If travel is absolutely 
necessary, drive with extreme caution and be prepared for sudden 
changes in visibility. Leave plenty of room between you and the 
motorist ahead of you, and allow extra time to reach your 
destination. Avoid sudden braking or acceleration, and be especially 
cautious on hills or when making turns. Make sure your car is 
winterized and in good working order.

&&

$$

COZ046-211615-
/O.CON.KBOU.WW.Y.0006.000000T0000Z-230122T0700Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Including the cities of Agate, Hugo, Limon, and Matheson
910 PM MST Fri Jan 20 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST 
SATURDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations between 1 and 4 
  inches. Winds gusting as high as 35 mph.

* WHERE...Limon.

* WHEN...Until Midnight MST Saturday Night.

* IMPACTS...Roads will likely become slick and hazardous and blowing 
  snow is expected across I-70. Plan on hazardous road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for Colorado can be obtained by calling 5 1 1 or by going 
to www.cotrip.org.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Cooper
666 
WWUS45 KBOU 211024
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
324 AM MST Sat Jan 21 2023

COZ047-211900-
/O.EXT.KBOU.WS.W.0003.000000T0000Z-230121T1900Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Punkin Center, Kutch, Karval, and Forder
324 AM MST Sat Jan 21 2023

...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Heavy snow ongoing. Additional snow accumulations between 1 
  and 3 inches. Winds gusting as high as 35 mph. Snow will diminish 
  this afternoon.

* WHERE...Southern Lincoln County.

* WHEN...Until Noon MST today.

* IMPACTS...Travel may become very difficult to impossible due to 
  heavy snowfall on roadways. Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
Colorado can be obtained by calling 5 1 1 or by going to 
www.cotrip.org.

Persons should delay all travel if possible. If travel is absolutely 
necessary, drive with extreme caution and be prepared for sudden 
changes in visibility. Leave plenty of room between you and the 
motorist ahead of you, and allow extra time to reach your 
destination. Avoid sudden braking or acceleration, and be especially 
cautious on hills or when making turns. Make sure your car is 
winterized and in good working order.

&&

$$

COZ046-211900-
/O.EXT.KBOU.WW.Y.0006.000000T0000Z-230121T1900Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Including the cities of Agate, Hugo, Matheson, and Limon
324 AM MST Sat Jan 21 2023

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Snow ongoing. Additional snow accumulations up to two 
  inches.

* WHERE...Limon.

* WHEN...Until Noon MST today.

* IMPACTS...Roads will likely become slick and hazardous. Plan on 
  slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for Colorado can be obtained by calling 5 1 1 or by going 
to www.cotrip.org.

Roads will be slick resulting in slow and hazardous travel. Allow 
extra time to reach your destination.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Entrekin
607 
WWUS45 KBOU 211840
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
1140 AM MST Sat Jan 21 2023

COZ047-211945-
/O.EXP.KBOU.WS.W.0003.000000T0000Z-230121T1900Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Karval, Kutch, Punkin Center, and Forder
1140 AM MST Sat Jan 21 2023

...WINTER STORM WARNING WILL EXPIRE AT NOON MST TODAY...

$$

COZ046-211945-
/O.EXP.KBOU.WW.Y.0006.000000T0000Z-230121T1900Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Including the cities of Matheson, Limon, Agate, and Hugo
1140 AM MST Sat Jan 21 2023

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MST TODAY...

The threat has ended.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RJK

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Jan 20, 10:23 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 20, 10:23 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1023 AM MST Fri Jan 20 2023

.UPDATE...
Issued at 1023 AM MST Fri Jan 20 2023

Not much change needed for today. We've surveyed available model
guidance for this afternoon/evening, including CAMs. The best
chance of accumulating snowfall continues to be south of I-70,
where the best forcing and moisture are expected through Saturday
morning. There is a lot of dry air to overcome near the surface
across the plains and I-25 urban corridor, with single digits to
low teens dewpoints across the area. Thus, one minor update is to
lower PoPs on the front end across the lower elevations but kept
them intact for this evening. Area webcams and radar are showing
the first signs of light snow across the highest elevations,
generally from Boulder County south along the Divide and into the
Mosquito/Tenmile Ranges in Park/Summit Counties. The arrival of
snow is pretty much on time in the mountains and southern
foothills so no real changes there. For now, it looks like snow
will begin across the southwest foothills from the Palmer Divide
into JeffCo/Park Counties by early afternoon, then spread east-
northeast. Metro Denver/Boulder could see flakes as early as 4
PM, but generally between 4-6 PM. Accumulating snow looks unlikely
(but not impossible) along and north of US-34 across the plains. Any
snow that falls this evening should be light and not pose travel
issues other than maybe slick spots across the gap area of I-25
south of Castle Rock, and the highest mountain passes along
US-285/CO-9/US-6/US-40 and I-70, but minor impacts are possible
given the light snow. Snow totals through Saturday look good for
now, we don't expect much change in this afternoon's forecast
package. Highest amounts will be in southern Lincoln County where
the best forcing and moisture will be through Saturday. Stay
tuned.

&&

.SHORT TERM...(Today and tonight)
Issued at 218 AM MST Fri Jan 20 2023

Water vapor satellite shows the center of our approaching storm
system digging into northwest Arizona this morning. This system is
expected to shift east through northern Arizona and New Mexico by
the late afternoon hours, before lifting into southeastern
Colorado by Saturday morning.

Guidance offers little clarity into how the forecast evolves over
the next 24 hours. Weak synoptic scale lift and weak upslope
should be in place later this afternoon, though we'll be fighting
off low-level dry air along and north of I-70. For the Denver
area, we still expect snow showers to develop near the start of
the afternoon rush hour, continuing into the early overnight
hours. A half inch or less is generally expected there.

Further south/east is a different story... with moderate to heavy
snow likely this evening and overnight tonight. Models have been
a bit more bullish across portions of the Palmer Divide into
Lincoln county and snow totals have been bumped up there. For now,
3-7 inches of snow, along with 30-35 mph gust is forecast for
southern Lincoln county and the WWA there looks good. We did think
about expanding north and potentially upgrading the current
advisory, but poor model consistency kept us from doing so. We'll
need to watch to see if this storm wobbles north like the previous
one... as that would bring impacts into more of our forecast area.

Regardless of the exact track of the storm... today should be cool
across the region with highs in the 20s to perhaps the low 30s.
Some patchy AM fog is possible over the South Platte river valley
this morning, which would fade away before noon.

.LONG TERM...(Saturday through Thursday)
Issued at 218 AM MST Fri Jan 20 2023

An active weather pattern across the region expected through the
middle of next week due to the amplification of the Eastern Pacific
ridge of high pressure. The pattern will continue to keep Colorado
under a moderate northwest flow pattern and a series of storm
systems to impact Colorado. Overall, expect temperatures well
below seasonal normals and chances of snow, especially in the
Sunday night through Monday time frame.

On Saturday, One storm system will be exiting stage right into
southwest Kansas. There will still be lingering light snow across
Washington and Lincoln counties through Saturday morning with only
light additional accumulations. Drying and subsident flow will
move in behind the exiting low Saturday afternoon and evening
with slow clearing but continued cold. Temperatures will likely
remain in the 20s across the plains, possibly poking close to the
freezing mark over the urban corridor.

Not much rest in between, as next storm system will likely impact
the region Sunday afternoon through Monday. There is considerable
uncertainty with this next system in the track and timing between
the model players. The GFS closes off the low near the 4-corners
region before dropping the low further southeast into North
central New Mexico. This set up results in the 700mb low over
south central Colorado with 25-35kt northeast upslope flow and
strong QG ascent into the Front Range with the potential for heavy
snow over the Front Range and northeast plains. However, not too
get too excited yet as the European solution has been more stable
over the past few runs, tracking this system further west and
south into central Arizona. This track would spell a much drier
forecast for northern Colorado, Still a weaker northern branch and
cold front would still spell some light snow across northern
Colorado, especially over the southern Front Range foothills. At
this time would slightly favor the European solution with the
strong 145kt jet on the backside supporting the best height falls
and 250mb warm pool advection into Arizona. Hopefully the pattern
will become clearer in the next 24- 36 hours.

Beyond Monday, Colorado will remain under a moderate north to
northwest flow pattern with a series of weak impulses to impact
Colorado with cold temperatures and chances of light snow in the
mountains and plains through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1023 AM MST Fri Jan 20 2023

VFR until later this evening when stratus and light snow move into
the metro area terminals. Snow is possible after 4 PM at BJC and
DEN, but more likely after 5 or 6 PM. It may accumulate at DEN,
but under an inch is expected. At APA, maybe up to an inch is
expected this evening and overnight and snow could begin by 4 PM.
Wind will not be a factor at any of the terminals, with around
5-10 kts expected during and immediately after any snowfall.
There remains a very low chance of getting 1-2" at the terminals
overnight, but that is looking a little less likely with the
latest available model guidance. ILS conditions are expected to
continue though about midday Saturday. VFR should return by
Saturday afternoon with north-northwest winds around 10 kts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to noon MST
Saturday for COZ047.

&&

UPDATE...Schlatter
SHORT TERM...Hiris
LONG TERM...Entrekin
AVIATION...Schlatter
Hazardous weather outlook, Jan 20, 10:27 AM MST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1027 AM MST Fri Jan 20 2023

COZ030>051-211730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1027 AM MST Fri Jan 20 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A storm system will bring accumulating snow to portions of the
Palmer Divide and eastern plains this evening and overnight. The
heaviest snow will fall across southern Lincoln county, where
several inches of snow is expected. Gusty winds are also possible
tonight over Lincoln county tonight, leading to blowing and
drifting snow along and south of I-70 and potentially hazardous
travel conditions.

Light snow showers are also possible across the Denver metro this
afternoon and evening, with up to a half inch of snow possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow will gradually end Saturday morning across the eastern
plains of Colorado with only light additional accumulations. The
next storm system will bring another good chance of snow from late
Sunday through Monday. From Tuesday through Thursday, expect cold
temperatures continuing along with a chance of snow, mainly in
the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports will
be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 1:03 PM MSTWinter Weather AdvisoryBOUElbert, Lincoln23 hr

Nearby

Winter Storm Warnings in Colorado, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.